by Susan E. Wills
September 26, 2003
"There's no quick fix for pregnancy, no magic pill," Holly Patterson's sobbing father told reporters on September 19, two days after she died from a massive bacterial infection following a failed RU-486 abortion. (Brewer, "Family Blames RU-486 in Woman's Death," Contra Costa Times, 9/20)
About 7 weeks' pregnant on September 10, Holly visited Planned Parenthood in Hayward, California. She allegedly was given a dose of Mifeprex, the Chinese version of RU-486 distributed in the U.S. by Danco Laboratories. Because RU-486, taken alone, causes a complete abortion only 60% of the time, a second drug (Cytotec) must be taken 48 hours later to cause uterine contractions which help expel the embryo.
Under the Food and Drug Administration's protocol, Cytotec should be given orally, under medical supervision. But some clinics tell patients to administer the drug vaginally, at home, without such supervision. Holly took the drug at home on Saturday. By Sunday she was "bleeding severely, in acute pain and unable to walk" (Guthrie, "Pregnant teen's death under investigation," S.F. Chronicle, 9/19). But because heavy bleeding and painful cramping are exactly what's expected in an RU-486 abortion, doctors at Valley Care Medical Center (VCMC) where she went Sunday night sent her home with painkillers.
She died Wednesday afternoon from septic shock, the result of a massive infection. Her doctor said the infection developed because she "hadn't aborted all of the fetus, and she had fragments left in her." Holly's is the second reported infection-related death associated with RU-486; a Canadian woman died from this in September 2001. Other RU-486 patients in the U.S. have suffered a heart attack (at age 21!) and have died from a ruptured ectopic pregnancy.
The FDA now has about 400 reports of RU-486 related "adverse events." A dozen or more describe "failed" or incomplete abortions requiring hospitalization and "intervention to prevent permanent impairment/damage." One 15-year-old patient experienced adult respiratory distress syndrome, lung infiltration, abdominal and pelvic pain, purulence, and septic thrombophlebitis.
These are not isolated events. A World Health Organization (WHO) study documented the infection risk associated with RU-486: 30% of women who had incomplete RU-486 abortions developed pelvic/genital tract infections. The RU-486 drug combination seems to suppress the immune system. WHO recommends a 6-week course of antibiotics after every RU-486 abortion.
Danco maintains the drugs are "safe," but an FDA fact sheet on RU-486 cautions, "... safe does not mean risk free." The average teen is not likely to understand she may be risking her life by taking RU-486, when promotional websites have statements like this: "It's what women have wanted for years: a safe and effective way to end pregnancy – taken orally, without surgery – early on" (www.earlyoptionpill.com).
The RU-486/Cytotec drug regimen is not safe in the hands of teens, or in the hands of clinic staff who leave it up to frightened girls to determine if a life-threatening complication is developing. And because the mode of action and side-effects of RU-486/Cytotec mask the very symptoms that would alert doctors to life-threatening complications like ectopic pregnancy, incomplete abortion, and uncontrolled bleeding (which nearly cost an Iowa woman her life during U.S. drug trials), RU-486 abortions are unsafe even if FDA protocols were followed.
Last year two medical associations and Concerned Women for America documented these risks in a Citizens Petition to the FDA. If the FDA had taken action, Holly might be alive today.
Holly's father has this message for pregnant teens: "talk with family and friends. We will support you. Family has the strength to pull you through anything...."
Anything, perhaps, other than a "safe and effective" RU-486 abortion.
Susan E. Wills is associate director for education, U.S. Conference of Catholic Bishops' Secretariat for Pro-Life Activities.